New York, 2004Flash Flood in New York, September 9, 2004
September 9, 2004 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 9, 2:45 AM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 9, 2:45 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 AM EDT THU SEP 9 2004
.SHORT TERM (TODAY-FRIDAY)...
TODAY..REMNANTS OF FRANCES CURRENTLY IN SW PA...AND MOVING NNE FAIRLY
QUICKLY. BY LATE THIS AFTERNOON...THE REMNANTS OF FRANCES SHOULD BE
INTO NRN NY. MODERATE TO HEAVY RAIN IS FALLING OVER MOST OF THE NW
TWO-THIRDS OF THE AREA...WITH SCT SHOWERS OVER SE ZONES. SO FAR THE
HEAVIEST RAIN HAS REMAINED WEST OF OUR AREA. OUR AREA HAS SEEN
GENERAL 1 TO 2 INCH RAINFALL AMOUNTS WITH LOCALIZED 3 INCH AMOUNTS.
ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE LIKELY...WITH UP TO
3 INCHES POSSIBLE IN LOCALIZED AREAS THAT GET TRAINING CELLS. THERE
IS STILL A CHANCE OF A FEW TSTORMS THIS AFTERNOON...BUT INSTABILITY
WILL BE WEAK (CAPES 500 J/KG OR LESS) AND HELICITY VALUES WILL BE
DECREASING AS THE DAY WEARS ON...SO AM NOT ANTICIPATING SEVERE
CONVECTION.
TONIGHT..AS THE REMNANTS OF FRANCES CONTINUE MOVING NE...A COLD
FRONT WILL SWEEP THROUGH BEHIND IT...AND SHOULD BE EAST OF OUR AREA
BY 06Z. ANY TSTORM ACTIVITY SHOULD END DURING THE EVENING WITH SCT
SHOWERS POSSIBLE AFTER MIDNIGHT AS THE UPPER TROUGH MOVES THROUGH.
WINDS WILL BE STRONG ENOUGH TO PREVENT DENSE FOG FROM FORMING.
FRIDAY..HIGH PRESSURE MOVES IN FROM THE NW...BUT ABUNDANT LOW LEVEL
MOISTURE SHOULD KEEP SKIES MOSTLY CLOUDY. THERE COULD BE A MORNING
SHOWER...MAINLY OVER ERN ZONES...BUT IT WILL BE A DRY DAY FOR MOST
PLACES.
&&
.LONG TERM (FRI NIGHT - WED)...
WHATEVER IS LEFT OF FRANCES AND ITS ASSOCIATED MOISTURE SHOULD BE
OUT OF THE AREA BY FRIDAY EVENING...WITH A CLEARING TREND EXPECTED
TO BE UNDERWAY BY THIS TIME. HIGH PRESSURE SHOULD THEN BE IN
CONTROL FOR SATURDAY WITH PLENTY OF SUNSHINE STILL ANTICIPATED.
A FAST MOVING COLD FRONT WILL BRING A CHANCE OF SHOWERS DURING THE
DAY SUNDAY. COOLER...BUT DRIER AIR IS FORECAST TO BUILD IN FOR THE
BEGINNING OF NEXT WEEK...THANKS TO CANADIAN HIGH PRESSURE. LONGER
RANGE GUIDANCE AGREES FAIRLY WELL IN BUILDING THIS HIGH PRESSURE
SYSTEM OVER THE AREA ON TUESDAY AND WEDNESDAY...WITH CONTINUED
RAIN-FREE CONDITIONS AND MODERATING TEMPERATURES.
&&
.AVIATION...
CIGS ARE MOSTLY FROM 500 TO 2500 FT EARLY THIS MORNING... WITH
VSBYS RANGING FROM 3 TO 6 MILES. EXPECT THOSE CONDITIONS TO PERSIST
THROUGH MUCH OF THIS MORNING. THE STEADIEST RAINS THROUGH
MID-MORNING WILL FALL FROM UCA AND SYR SOUTHWEST TO ELM.
MEANWHILE... EXPECT JUST SCT SHOWERS THROUGH THIS MORNING AT BGM AND
ELM AS A WEAK DRY SLOT LIFTS NORTH FROM PA. SFC LOW PASSING TO OUR
NW TODAY SHOULD ALLOW THAT DRY SLOT TO EFFECT THE ENTIRE AREA BY
THIS AFTERNOON WITH CIGS TO LIFTING TO 3000 FT. RAIN WILL TAPER TO
SCATTERED SHOWERS ACROSS ALL OF THE TAF SITES FOR AWHILE LATE THIS
MORNING AND THIS AFTERNOON... BUT LOCALIZED HEAVY SHOWERS WILL
REMAIN POSSIBLE THROUGH THE DAY. ENOUGH INSTABILITY IS POSSIBLE FOR
SOME THUNDER AT BGM AND ELM THIS AFTERNOON.
&&
.HYDROLOGY...
WILL KEEP FLOOD WATCH GOING THROUGH TODAY SINCE THE POSSIBILITY
OF TRAINING CELLS CONTINUES. MANY POINTS ACROSS THE CHEMUNG AND
SUSQUEHANNA BASINS SHOULD SEE SIGNIFICANT RISES THE NEXT TWO DAYS...
BUT ONLY A FEW POINTS SHOULD COME WITHIN A FOOT OF FLOOD STAGE...
ALTHOUGH CORNING AND WILKES-BARRE WILL GO OVER CAUTION STAGE.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH ALL ZONES TODAY.
PA...FLOOD WATCH ALL ZONES TODAY.
&&
DAYS 1-2/HYDROLOGY...VAN AUSDALL
DAYS 3-7...JUREWICZ
AVIATION...MSE
VAN AUSDALL
Hazardous weather outlook, Sep 9, 3:30 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EDT THU SEP 9 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-100824-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
430 AM EDT THU SEP 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THE REMNANTS OF FRANCES WILL MOVE FROM SOUTHWESTERN PENNSYLVANIA
INTO NORTHERN NEW YORK...WITH RAIN CONTINUING ACROSS OUR AREA. THE
RAIN COULD BE HEAVY AT TIMES AND PRODUCE FLOODING. A FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF CENTRAL NY AND NORTHEAST PA.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Flash Flood, Steuben
- When
- September 9, 6:00 AM EST to 4:00 PM EST
- Where
- Steuben County, Woodhull
- Property damage
- $3.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.268, -77.384 (the zone’s center; the record gives no point)
Flash flooding occurred in Tuscarora, Woodhull, Addison, Jasper, Rathbone, Canisteo, Erwin, Buena Vista, and Bath due to heavy rain. Rainfall amounts from the 8th into the 9th were 2.5 inches to around 5 inches in southeast Steuben County. The heavy rain was aided by tropical moisture from the remnants of hurricane Frances. Many streams and creeks were out of their banks. Several bridges were washed out or damaged beyond repair. The Freeman Bridge on County Route 85 near South Addison buckled when the foundation was disturbed. School was cancelled in a few towns. The worst hit area was along Route 417 and the Tuscarora Creek in the towns of Woodhull and Tuscarora. The road was closed and underwater. Several people were evacuated when water surrounded their homes. Several other roads were closed. Many homes had flooded basements. The state declared Steuben County a disaster area. A state of emergency was declared for the towns of Rathbone, Addison, Tuscarora, and Woodhull. The Tuscarora Creek at Addison rose over 11 feet in less than 12 hours. Campbell Creek in the town of Bath overflowed forcing the evacuation of one house's occupants on Campbell Creek Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, September 9 to 11, 20041 death · $3.7 million · 10 events
- Flash Flood in Pennsylvania, September 9, 2004$5.6 million · 1 event
- Flooding in Florida, September 9 to 30, 2004$4.8 million · 3 events
- Flood in Pennsylvania, September 9 to 11, 2004$2.0 million · 1 event
- Strong Wind in Ohio, September 9, 2004$525,000 · 7 events
- Flood in Ohio, September 9 to 10, 2004$500,000 · 1 event
- Flood in New York, September 9 to 10, 2004$500,000 · 1 event
- Flood in Ohio, September 9, 2004$300,000 · 1 event
- Flood in Ohio, September 9 to 10, 2004$250,000 · 1 event
- Flood in New York, September 9, 2004$200,000 · 1 event
- Strong Wind in Pennsylvania, September 9, 2004$100,000 · 3 events
- Flooding in South Carolina, September 9 to 10, 2004$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423210.